Allergic Reaction to Sulfasalazine

This is my 3rd week taking Sulfasalazine and was taking 500mg the first week and then 1000 mg and this week had to increase it to 1500mg. I'd been feeling unwell for about a week and my Dr thought I had flu? When I called the Rheumatology Nurse and told her I had itching all over, red rashes all over my legs, felt awful and could not sleep. She told me I'm having an allergic reaction to Sulfasalazine and I must stop taking them straight away. I'm next in clinic on 7th August, she said we would try another drug then. Boy I couldn't believe how bad I felt, itched constantly during the night and could not sleep. I hope I get on better with the new drug. The nurse also said that my neutropenia came back in June, and had dropped 1.2, but the July bloods were much better, so I keeping dipping into neutropenia every now and then. It looks like I'm in for a bumpy ride.

9 Replies

oldestnewest
  • It seems like most RD is a bumpy ride, at least so far! I'm trying to think of my own drug failures as one more hoop jumped through on the way to biologics. Take good care, and I hope you're feeling better without the sulfa. x

    Bats

  • Thank you x

  • I hate this bumpy ride too. I wish hope and pray that the next drug will "Be the One" that works!!!

    I'm riding the sulfasalize ride also.

    Take care

    Sue

  • I had an allergic reaction to SSZ, though possibly not quite as bad as yours. I found that I had to keep on taking antihistamines for a full two weeks after I stopped the SSZ to minimise the reaction and stop the itching. Apparently it takes about that time for the SSZ to completely leave your system. Luckily the antihistamines (just over the counter ones) did the trick for me.

  • I couldnt take it either. Sulfasalazine gave me really bad throat and swollen glands along with itchy skin. I was told to stop it straight away but when the next DMARD also gave me bad side effects they asked if I wanted to try sulfa again? Im sure if I got that reaction first time I would get the same again?

  • There is a desensitization programme that they can use for people who have had reactions to SSZ, but need to keep taking it (eg people with one of the inflammatory bowel diseases where SSZ is the best med for it).

    This is the reference I found: scdiet.org/4faq/azulfidine....

    From Current Trends in Gastroenterology - 1984-85

    "Specific Drug Management" by Dr. Daniel Present

    My colleague, Burton Korelitz, and I have demonstrated that approximately 90 percent of patients with Crohn's disease who have allergic reactions to sulfasalazine can be successfully desensitized. ****We use initial dosages of one-eighth to one-fourth tablet daily for one week, with subsequent doubling of dosages on a weekly basis until all patients reach therapeutic dosage. For example, we give one-fourth of a tablet daily for one week, then one-half tablet daily for one week, then one tablet daily for one week, and so on. Approximately three of four patients have shown clinical improvement following desensitization. "

    I tried doing the desensitisation after I had my reaction to the usual doses, and did start at a much lower dose and increasing much slower, but unfortunately I still couldn't tolerate it. Might be worth a try doing a lower starting dose and slower increases though, as it does seem some folk do desensitise.

  • I also had a reaction to sulfasalazine, not itching or rashes as I'm always itchy anyway. My reaction was a horrible sore throat, it felt 10x worse than tonsillitis and I could barely swallow and my throat swelled up. By the time I'd got to the gp I'd stopped the sulfasalazine and it had gone down a bit so I was told it was viral pharyngitis. I'd never wanted to punch a doctor so much! So i started them again just to test and it was definitely a reaction.

  • I didn't react quite so badly, but my GP had the same reaction - told me I had a virus. I knew it wasn't, but persisted for a few more days feeling even worse. Then I decided to give up on it, and take some antihistamine on the basis that it might be an allergy, and sure enough almost immediately I felt loads better. And like you, I reacted the same way when I tried taking them again.

  • I had a burning rash all over my trunk an hour after taking the first pill, had to fight to keep awake as it was during the day and I was scared to fall asleep and the next day felt like I was coming down with the flu. It is nearly 48 hours since I took the pill and feel like my body has been shaken in a storm- sore throat and cough gone though and rash very faint and no more burning sensation. I wish they could come up with some gentle drugs for arthritis.

You may also like...